doi: 10.3934/dcds.2021146
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Periodic and asymptotically periodic fourth-order Schrödinger equations with critical and subcritical growth

1. 

Universidade Federal de Goiás, IME, Goiánia-GO, Brazil

2. 

Universidade Federal de Jataí, Jataí-GO, Brazil

*Corresponding author: Edcarlos D. Silva, email: edcarlos@ufg.br

Received  March 2021 Revised  August 2021 Early access October 2021

Fund Project: The first author was partially supported by CNPq and FAPDF with grants 309026/2020-2 and 16809.78.45403.25042017, respectively

It is established existence of solutions for subcritical and critical nonlinearities considering a fourth-order elliptic problem defined in the whole space $ \mathbb{R}^N $. The work is devoted to study a class of potentials and nonlinearities which can be periodic or asymptotically periodic. Here we consider a general fourth-order elliptic problem where the principal part is given by $ \alpha \Delta^2 u + \beta \Delta u + V(x)u $ where $ \alpha > 0, \beta \in \mathbb{R} $ and $ V: \mathbb{R}^N \rightarrow \mathbb{R} $ is a continuous potential. Hence our main contribution is to consider general fourth-order elliptic problems taking into account the cases where $ \beta $ is negative, zero or positive. In order to do that we employ some fine estimates proving the compactness for the associated energy functional.

Citation: Edcarlos D. Silva, Marcos L. M. Carvalho, Claudiney Goulart. Periodic and asymptotically periodic fourth-order Schrödinger equations with critical and subcritical growth. Discrete & Continuous Dynamical Systems, doi: 10.3934/dcds.2021146
References:
[1]

C. O. AlvesJ. M. do Ó and O. H. Miyagaki, Nontrivial solutions for a class of semilinear biharmonic problems involving critical exponent, Nonlinear Anal., 46 (2001), 121-133.  doi: 10.1016/S0362-546X(99)00449-6.  Google Scholar

[2]

C. O. Alves and A. B. Nóbrega, Existence of multi-bump solutions for a class of elliptic problems involving the biharmonic operator, Monatsh. Math., 183 (2017), 35-60.  doi: 10.1007/s00605-016-0967-0.  Google Scholar

[3]

T. Bartsch and Z. Q. Wang, Existence and multiplicity results for some superlinear elliptic problems on $\mathbb{R}^{N}$, Comm. Part. Diff. Eq., 20 (1995), 1725-1741.  doi: 10.1080/03605309508821149.  Google Scholar

[4]

D. BonheureJ. B. CastérasT. Gou and L. Jeanjean, Normalized solutions to the mixed dispersion nonlinear Schrödinger equation in the mass critical and supercritical regime, Trans. Amer. Math. Soc., 372 (2019), 2167-2212.  doi: 10.1090/tran/7769.  Google Scholar

[5]

D. Bonheure, J. B. Castéras, T. Gou and L. Jeanjean, Strong instability of ground states to a fourth order Schrödinger equation, Int. Math. Res. Not. IMRN, (2019), 5299–5315. doi: 10.1093/imrn/rnx273.  Google Scholar

[6]

F. BernisJ. Garcia-Azorero and I. Peral, Existence and multiplicity of nontrivial solutions in semilinear critical problems of fourth order, Adv. Differential Equations, 1 (1996), 219-240.   Google Scholar

[7]

H. Brezis and L. Nirenberg, Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents,, Comm. Pure Appl. Math., 36 (1983), 437-477.  doi: 10.1002/cpa.3160360405.  Google Scholar

[8]

E. BerchioF. Gazzola and E. Mitidieri, Positivity preserving property for a class of biharmonic elliptic problems, J. Differ. Equ., 229 (2006), 1-23.  doi: 10.1016/j.jde.2006.04.003.  Google Scholar

[9]

E. BerchioF. Gazzola and T. Weth, Critical growth biharmonic elliptic problems under Steklov type boundary conditions, Adv. Differ. Equ., 12 (2007), 381-406.   Google Scholar

[10]

J. Chabrowski and J. M. do Ó, On some fourth-order semilinear elliptic problems in $\mathbb{R}^N$, Nonlinear Anal., 49 (2002), 861-884.  doi: 10.1016/S0362-546X(01)00144-4.  Google Scholar

[11]

D. G. Costa and C. A. Magalhães, Variational elliptic problems which are nonquadratic at infinity, Nonlinear Anal., 23 (1994), 1401-1412.  doi: 10.1016/0362-546X(94)90135-X.  Google Scholar

[12]

G. M. Figueiredo and M. T. O. Pimenta, Multiplicity of solutions for a biharmonic equation with subcritical or critical growth, Bull. Belg. Math. Soc. Simon Stevin, 20 (2013), 519-534.   Google Scholar

[13]

G. M. FigueiredoM. F. Furtado and J. P. P. da Silva, Existence and multiplicity of positive solutions for a fourth-order elliptic equation, Manuscripta Math., 160 (2019), 199-215.   Google Scholar

[14]

J. Garcia Azorero and I. Peral Alonso, Multiplicity of solutions for elliptic problem with critical exponent or with a nonsymmetric term, Trans. Amer. Math. Soc., 323 (1991), 877-895.  doi: 10.1090/S0002-9947-1991-1083144-2.  Google Scholar

[15]

F. Gazzola, On the moments of solutions to linear parabolic equations involving the biharmonic operator, Discrete Contin. Dyn. Syst., 33 (2013), 3583-3597.  doi: 10.3934/dcds.2013.33.3583.  Google Scholar

[16]

F. Gazzola, Critical growth problems for polyharmonic operators, Proc. Royal Soc. Edinburgh Sect. A, 128 (1998), 251-263.  doi: 10.1017/S0308210500012774.  Google Scholar

[17]

F. Gazzola and H. C. Grunau, Radial entire solutions for supercritical biharmonic equations, Math. Ann., 334 (2006), 905-936.  doi: 10.1007/s00208-005-0748-x.  Google Scholar

[18]

F. Gazzola and E. Berchio, Best constants and minimizers for embeddings of second order Sobolev spaces, J. Math. Anal. Appl., 320 (2006), 718-735.  doi: 10.1016/j.jmaa.2005.07.052.  Google Scholar

[19]

V. I. Karpman, Stabilization of soliton instabilities by higher-order dispersion: Fourth order nonlinear Schrödinger type equations, Phys. Rev. E, 53 (1996), 1336-1339.   Google Scholar

[20]

V. I. Karpman and A. G. Shagalov, Stability of soliton described by nonlinear Schrödinger-type equations with higher order dispersion, Phys. D, 144 (2000), 194-210.  doi: 10.1016/S0167-2789(00)00078-6.  Google Scholar

[21]

H. F. Lins, Asymptotically periodic quasilinear elliptic equations with critical growth, PhD Thesis, UnB, 2004. Google Scholar

[22]

H. F. Lins and E. A. Silva, Quasilinear asymptotically periodic elliptic equations with critical growth, Nonlinear Anal., 71 (2009), 2890-2905.  doi: 10.1016/j.na.2009.01.171.  Google Scholar

[23]

P. L. Lions, The concentration-compactness principle in the calculus of variations. The locally compact case, part 2, Ann. Inst. H. Poincaré Anal. Non Linéaire, 4 (1984), 223-283.  doi: 10.1016/S0294-1449(16)30422-X.  Google Scholar

[24]

O. H. Miyagaki, On a class of semilinear elliptic problems in $\mathbb{R}^N$ with critical growth, Nonlinear Anal., 29 (1997), 773-781.  doi: 10.1016/S0362-546X(96)00087-9.  Google Scholar

[25]

M. T. O. Pimenta and S. H. M. Soares, Existence and concentration of solutions for a class of biharmonic equations, J. Math. Anal. Appl., 390 (2012), 274-289.  doi: 10.1016/j.jmaa.2012.01.039.  Google Scholar

[26]

P. Rabinowitz, On a class of nonlinear Schrödinger equations, Z. Angew. Math. Phys., 43 (1992), 270-291.  doi: 10.1007/BF00946631.  Google Scholar

[27]

E. D. Silva and T. R. Cavalcante, Multiplicity of solutions to fourth-order superlinear elliptic problems under Navier condictions, Electron. J. Differential Equations, (2017), 1–16.  Google Scholar

[28]

E. A. B. Silva and G. F. Vieira, Quasilinear asymptotically periodic Schrödinger equations with critical growth, Calc. Var. Partial Differential Equations, 39 (2010), 1-33.  doi: 10.1007/s00526-009-0299-1.  Google Scholar

[29]

E. A. B. Silva and G. F. Vieira, Quasilinear asymptotically periodic Schrödinger equations with subcritical growth, Nonlinear Anal., 72 (2010), 2935-2949.  doi: 10.1016/j.na.2009.11.037.  Google Scholar

[30]

J. SunJ. Chu and T. F. Wu, Existence and multiplicity of nontrivial solutions for some biharmonic equations with p-Laplacian, J. Differential Equations, 262 (2017), 945-977.  doi: 10.1016/j.jde.2016.10.001.  Google Scholar

[31]

C. A. Swanson, The best Sobolev constant, Appl. Anal, 47 (1992), 227-239.  doi: 10.1080/00036819208840142.  Google Scholar

[32]

M. Willem, Minimax Theorems, Progress in Nonlinear Differential Equations and their Applications, 24. Birkhäuser Boston, Inc., Boston, MA, 1996. doi: 10.1007/978-1-4612-4146-1.  Google Scholar

show all references

References:
[1]

C. O. AlvesJ. M. do Ó and O. H. Miyagaki, Nontrivial solutions for a class of semilinear biharmonic problems involving critical exponent, Nonlinear Anal., 46 (2001), 121-133.  doi: 10.1016/S0362-546X(99)00449-6.  Google Scholar

[2]

C. O. Alves and A. B. Nóbrega, Existence of multi-bump solutions for a class of elliptic problems involving the biharmonic operator, Monatsh. Math., 183 (2017), 35-60.  doi: 10.1007/s00605-016-0967-0.  Google Scholar

[3]

T. Bartsch and Z. Q. Wang, Existence and multiplicity results for some superlinear elliptic problems on $\mathbb{R}^{N}$, Comm. Part. Diff. Eq., 20 (1995), 1725-1741.  doi: 10.1080/03605309508821149.  Google Scholar

[4]

D. BonheureJ. B. CastérasT. Gou and L. Jeanjean, Normalized solutions to the mixed dispersion nonlinear Schrödinger equation in the mass critical and supercritical regime, Trans. Amer. Math. Soc., 372 (2019), 2167-2212.  doi: 10.1090/tran/7769.  Google Scholar

[5]

D. Bonheure, J. B. Castéras, T. Gou and L. Jeanjean, Strong instability of ground states to a fourth order Schrödinger equation, Int. Math. Res. Not. IMRN, (2019), 5299–5315. doi: 10.1093/imrn/rnx273.  Google Scholar

[6]

F. BernisJ. Garcia-Azorero and I. Peral, Existence and multiplicity of nontrivial solutions in semilinear critical problems of fourth order, Adv. Differential Equations, 1 (1996), 219-240.   Google Scholar

[7]

H. Brezis and L. Nirenberg, Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents,, Comm. Pure Appl. Math., 36 (1983), 437-477.  doi: 10.1002/cpa.3160360405.  Google Scholar

[8]

E. BerchioF. Gazzola and E. Mitidieri, Positivity preserving property for a class of biharmonic elliptic problems, J. Differ. Equ., 229 (2006), 1-23.  doi: 10.1016/j.jde.2006.04.003.  Google Scholar

[9]

E. BerchioF. Gazzola and T. Weth, Critical growth biharmonic elliptic problems under Steklov type boundary conditions, Adv. Differ. Equ., 12 (2007), 381-406.   Google Scholar

[10]

J. Chabrowski and J. M. do Ó, On some fourth-order semilinear elliptic problems in $\mathbb{R}^N$, Nonlinear Anal., 49 (2002), 861-884.  doi: 10.1016/S0362-546X(01)00144-4.  Google Scholar

[11]

D. G. Costa and C. A. Magalhães, Variational elliptic problems which are nonquadratic at infinity, Nonlinear Anal., 23 (1994), 1401-1412.  doi: 10.1016/0362-546X(94)90135-X.  Google Scholar

[12]

G. M. Figueiredo and M. T. O. Pimenta, Multiplicity of solutions for a biharmonic equation with subcritical or critical growth, Bull. Belg. Math. Soc. Simon Stevin, 20 (2013), 519-534.   Google Scholar

[13]

G. M. FigueiredoM. F. Furtado and J. P. P. da Silva, Existence and multiplicity of positive solutions for a fourth-order elliptic equation, Manuscripta Math., 160 (2019), 199-215.   Google Scholar

[14]

J. Garcia Azorero and I. Peral Alonso, Multiplicity of solutions for elliptic problem with critical exponent or with a nonsymmetric term, Trans. Amer. Math. Soc., 323 (1991), 877-895.  doi: 10.1090/S0002-9947-1991-1083144-2.  Google Scholar

[15]

F. Gazzola, On the moments of solutions to linear parabolic equations involving the biharmonic operator, Discrete Contin. Dyn. Syst., 33 (2013), 3583-3597.  doi: 10.3934/dcds.2013.33.3583.  Google Scholar

[16]

F. Gazzola, Critical growth problems for polyharmonic operators, Proc. Royal Soc. Edinburgh Sect. A, 128 (1998), 251-263.  doi: 10.1017/S0308210500012774.  Google Scholar

[17]

F. Gazzola and H. C. Grunau, Radial entire solutions for supercritical biharmonic equations, Math. Ann., 334 (2006), 905-936.  doi: 10.1007/s00208-005-0748-x.  Google Scholar

[18]

F. Gazzola and E. Berchio, Best constants and minimizers for embeddings of second order Sobolev spaces, J. Math. Anal. Appl., 320 (2006), 718-735.  doi: 10.1016/j.jmaa.2005.07.052.  Google Scholar

[19]

V. I. Karpman, Stabilization of soliton instabilities by higher-order dispersion: Fourth order nonlinear Schrödinger type equations, Phys. Rev. E, 53 (1996), 1336-1339.   Google Scholar

[20]

V. I. Karpman and A. G. Shagalov, Stability of soliton described by nonlinear Schrödinger-type equations with higher order dispersion, Phys. D, 144 (2000), 194-210.  doi: 10.1016/S0167-2789(00)00078-6.  Google Scholar

[21]

H. F. Lins, Asymptotically periodic quasilinear elliptic equations with critical growth, PhD Thesis, UnB, 2004. Google Scholar

[22]

H. F. Lins and E. A. Silva, Quasilinear asymptotically periodic elliptic equations with critical growth, Nonlinear Anal., 71 (2009), 2890-2905.  doi: 10.1016/j.na.2009.01.171.  Google Scholar

[23]

P. L. Lions, The concentration-compactness principle in the calculus of variations. The locally compact case, part 2, Ann. Inst. H. Poincaré Anal. Non Linéaire, 4 (1984), 223-283.  doi: 10.1016/S0294-1449(16)30422-X.  Google Scholar

[24]

O. H. Miyagaki, On a class of semilinear elliptic problems in $\mathbb{R}^N$ with critical growth, Nonlinear Anal., 29 (1997), 773-781.  doi: 10.1016/S0362-546X(96)00087-9.  Google Scholar

[25]

M. T. O. Pimenta and S. H. M. Soares, Existence and concentration of solutions for a class of biharmonic equations, J. Math. Anal. Appl., 390 (2012), 274-289.  doi: 10.1016/j.jmaa.2012.01.039.  Google Scholar

[26]

P. Rabinowitz, On a class of nonlinear Schrödinger equations, Z. Angew. Math. Phys., 43 (1992), 270-291.  doi: 10.1007/BF00946631.  Google Scholar

[27]

E. D. Silva and T. R. Cavalcante, Multiplicity of solutions to fourth-order superlinear elliptic problems under Navier condictions, Electron. J. Differential Equations, (2017), 1–16.  Google Scholar

[28]

E. A. B. Silva and G. F. Vieira, Quasilinear asymptotically periodic Schrödinger equations with critical growth, Calc. Var. Partial Differential Equations, 39 (2010), 1-33.  doi: 10.1007/s00526-009-0299-1.  Google Scholar

[29]

E. A. B. Silva and G. F. Vieira, Quasilinear asymptotically periodic Schrödinger equations with subcritical growth, Nonlinear Anal., 72 (2010), 2935-2949.  doi: 10.1016/j.na.2009.11.037.  Google Scholar

[30]

J. SunJ. Chu and T. F. Wu, Existence and multiplicity of nontrivial solutions for some biharmonic equations with p-Laplacian, J. Differential Equations, 262 (2017), 945-977.  doi: 10.1016/j.jde.2016.10.001.  Google Scholar

[31]

C. A. Swanson, The best Sobolev constant, Appl. Anal, 47 (1992), 227-239.  doi: 10.1080/00036819208840142.  Google Scholar

[32]

M. Willem, Minimax Theorems, Progress in Nonlinear Differential Equations and their Applications, 24. Birkhäuser Boston, Inc., Boston, MA, 1996. doi: 10.1007/978-1-4612-4146-1.  Google Scholar

[1]

Benoît Pausader. The focusing energy-critical fourth-order Schrödinger equation with radial data. Discrete & Continuous Dynamical Systems, 2009, 24 (4) : 1275-1292. doi: 10.3934/dcds.2009.24.1275

[2]

Boling Guo, Jun Wu. Well-posedness of the initial-boundary value problem for the fourth-order nonlinear Schrödinger equation. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021205

[3]

Carlos Banquet, Élder J. Villamizar-Roa. On the management fourth-order Schrödinger-Hartree equation. Evolution Equations & Control Theory, 2020, 9 (3) : 865-889. doi: 10.3934/eect.2020037

[4]

Chunhua Jin, Jingxue Yin, Zejia Wang. Positive periodic solutions to a nonlinear fourth-order differential equation. Communications on Pure & Applied Analysis, 2008, 7 (5) : 1225-1235. doi: 10.3934/cpaa.2008.7.1225

[5]

Baishun Lai, Qing Luo. Regularity of the extremal solution for a fourth-order elliptic problem with singular nonlinearity. Discrete & Continuous Dynamical Systems, 2011, 30 (1) : 227-241. doi: 10.3934/dcds.2011.30.227

[6]

Hiroyuki Hirayama, Mamoru Okamoto. Well-posedness and scattering for fourth order nonlinear Schrödinger type equations at the scaling critical regularity. Communications on Pure & Applied Analysis, 2016, 15 (3) : 831-851. doi: 10.3934/cpaa.2016.15.831

[7]

Van Duong Dinh. Random data theory for the cubic fourth-order nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2021, 20 (2) : 651-680. doi: 10.3934/cpaa.2020284

[8]

Xuan Liu, Ting Zhang. Local well-posedness and finite time blowup for fourth-order Schrödinger equation with complex coefficient. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021156

[9]

A. Aghajani, S. F. Mottaghi. Regularity of extremal solutions of semilinaer fourth-order elliptic problems with general nonlinearities. Communications on Pure & Applied Analysis, 2018, 17 (3) : 887-898. doi: 10.3934/cpaa.2018044

[10]

Chuang Zheng. Inverse problems for the fourth order Schrödinger equation on a finite domain. Mathematical Control & Related Fields, 2015, 5 (1) : 177-189. doi: 10.3934/mcrf.2015.5.177

[11]

John R. Graef, Lingju Kong, Min Wang. Existence of multiple solutions to a discrete fourth order periodic boundary value problem. Conference Publications, 2013, 2013 (special) : 291-299. doi: 10.3934/proc.2013.2013.291

[12]

Yanfang Xue, Chunlei Tang. Ground state solutions for asymptotically periodic quasilinear Schrödinger equations with critical growth. Communications on Pure & Applied Analysis, 2018, 17 (3) : 1121-1145. doi: 10.3934/cpaa.2018054

[13]

Jibin Li, Yan Zhou. Bifurcations and exact traveling wave solutions for the nonlinear Schrödinger equation with fourth-order dispersion and dual power law nonlinearity. Discrete & Continuous Dynamical Systems - S, 2020, 13 (11) : 3083-3097. doi: 10.3934/dcdss.2020113

[14]

Alexander Pankov. Nonlinear Schrödinger Equations on Periodic Metric Graphs. Discrete & Continuous Dynamical Systems, 2018, 38 (2) : 697-714. doi: 10.3934/dcds.2018030

[15]

Feliz Minhós. Periodic solutions for some fully nonlinear fourth order differential equations. Conference Publications, 2011, 2011 (Special) : 1068-1077. doi: 10.3934/proc.2011.2011.1068

[16]

Marco Donatelli, Luca Vilasi. Existence of multiple solutions for a fourth-order problem with variable exponent. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021141

[17]

Hideo Takaoka. Energy transfer model and large periodic boundary value problem for the quintic nonlinear Schrödinger equations. Discrete & Continuous Dynamical Systems, 2020, 40 (11) : 6351-6378. doi: 10.3934/dcds.2020283

[18]

Jaime Angulo Pava, Carlos Banquet, Márcia Scialom. Stability for the modified and fourth-order Benjamin-Bona-Mahony equations. Discrete & Continuous Dynamical Systems, 2011, 30 (3) : 851-871. doi: 10.3934/dcds.2011.30.851

[19]

Feliz Minhós, João Fialho. On the solvability of some fourth-order equations with functional boundary conditions. Conference Publications, 2009, 2009 (Special) : 564-573. doi: 10.3934/proc.2009.2009.564

[20]

Gabriele Bonanno, Beatrice Di Bella. Fourth-order hemivariational inequalities. Discrete & Continuous Dynamical Systems - S, 2012, 5 (4) : 729-739. doi: 10.3934/dcdss.2012.5.729

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (7)
  • HTML views (12)
  • Cited by (0)

[Back to Top]